Alert archive / Florida / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 571, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at Sep 7, 2023, 5:24 PM EDT for Jefferson County, Leon County, Madison County, Florida. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 7, 2023, 5:24 PM EDT (21:24 UTC)
- Expired
- Sep 7, 2023, 6:15 PM EDT
- In force
- 51 min
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Jefferson County, FL, Leon County, FL, Madison County, FL
The radar
The Tallahassee radar (KTLH), 43 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 4:10 PM EDT, 1 hour 14 minutes earlier.
Area forecast discussion, Sep 7, 4:10 PM EDT, 1 hour 14 minutes before
Area Forecast Discussion National Weather Service Tallahassee FL 410 PM EDT Thu Sep 7 2023 ...New NEAR TERM, SHORT TERM, LONG TERM, AVIATION, MARINE, FIRE WEATHER, HYDROLOGY... .NEAR TERM... (Through Friday) Issued at 407 PM EDT Thu Sep 7 2023 Another round of seasonably warm temperatures and scattered storms appear likely tomorrow. A few upper level perturbations are forecast to slide into our area throughout the near term from the northwest throughout the day tomorrow resulting in multiple rounds of showers and storms. At the surface, a diffuse cold front will continue to slowly sag down through the area from the NW providing ample lift, mostly confined to our southeasternmost tier of GA counties and most of our FL counties with the highest PoP's (40-60%) in our eastern Panhandle to Big Bend counties. Some reinvigoration should occur in the early morning hours with scattered thunderstorms possible. In the afternoon to evening hours, some stronger to possibly severe storms appear possible closer to the FL Big Bend. SBCAPE is forecast to reach 3000J/kg amidst a well mixed boundary layer, steepening 0- 3km lapse rates to around 8C/km which will in turn raise DCAPE values to around 1000-1200J/kg. Eff. shear around 20-30kts should also help these storms sustain themselves for an extended period of time. Strong to severe wind gusts appear appear possible with any storm that can mature, or if cell mergers occur. Lastly, the post-frontal environment in our SE AL counties may undergo some strong mixing as relatively dry air aloft makes its way to the surface. Dewpoints are currently forecast to drop to the low 60s, perhaps even as low as the upper 50s which will result in some extremely pleasant conditions in the afternoon hours. Tomorrow morning, low temperatures will hover around the upper 60s to low 70s with afternoon highs in the low 90s. && .SHORT TERM... (Friday night through Saturday night) Issued at 407 PM EDT Thu Sep 7 2023 Mid to upper-level troughing remains established across region with another vorticity lobe rotating through its base. Meanwhile, the attendant frontal boundary gets hung up over us, so unsettled weather is likely to continue for parts of the Tri-State area. The best chances for showers and thunderstorms are along the coast, offshore, and within the interstate corridors where the greatest moisture appears to reside. This slug of moisture gets tugged NE by the aforementioned vort lobe as midway this weekend, which should allow the axis of precipitation to shift from west to east. The increased cloud cover keeps daytime highs in the low 90s and heat indices below triple digits. Overnight lows range from the low 70s to upper 60s away from the coast. The Wiregrass Region is likely to feel the coolest during the AM hrs given lingering relatively drier air in place. && .LONG TERM... (Sunday through Wednesday) Issued at 407 PM EDT Thu Sep 7 2023 Dry air will continue to dominate the first half of next week, with dewpoints remaining low in the wake of Friday's cold front. As such, precipitation chances will stay below 30 percent areawide until next Thursday. While a pop-up seabreeze convection cannot be ruled out during this period, widespread showers or thunderstorms are not expected at this time. Temperatures will remain fairly consistent over the next week, with highs remaining in the low 90s and lows staying in the low 70s. Precipitation chances and cloud cover may increase at the very end of the period on next Thursday into next weekend, but it is still too early to determine exactly how much precipitation the region could see. && .AVIATION... (18Z TAFS) Issued at 407 PM EDT Thu Sep 7 2023 A diffuse cold front will slowly sag down into the area through SE AL this afternoon through evening, resulting in isolated storms across the area. Confidence has increased regarding timing since the previous update, though confidence regarding coverage remains somewhat uncertain. However, confidence regarding storms at KTLH, KABY, and KECP has increased with TSRA occurring around 20- 01Z. Additionally, there is increased confidence regarding redevelopment of storms at KTLH and KECP terminals around 09-11Z. Storms will subside across all terminals by 14Z tomorrow. && .MARINE... Issued at 407 PM EDT Thu Sep 7 2023 Generally favorable boating conditions will prevail over the next week, with light west-to-southwesterly winds occurring throughout the entire period. The only marine concerns are thunderstorms capable of gusty winds, lightning, and potential waterspouts. A front dropping into the waters increases thunderstorm chances into the weekend. && .FIRE WEATHER... Issued at 407 PM EDT Thu Sep 7 2023 On Friday afternoon and on Sunday afternoon, high dispersion values are forecast in the Wiregrass region. Minimum RH values approach critical thresholds tomorrow across the Wiregrass where a strong post-frontal moisture gradient is likely to reside. Humidity gradually decreases through this weekend. Precipitation chances will generally decrease over the next three days, with the highest chances for a wetting rain on Friday and Saturday afternoon along and southeast of the I-10 and I-75 corridors. Prevailing southwest transport winds will occur over the region through the next three days. && .HYDROLOGY... Issued at 407 PM EDT Thu Sep 7 2023 Flooding concerns are minimal over the next several days. The best chances for any meaningful rainfall is the rest of today and tomorrow from an approaching frontal boundary. Drier weather looks to prevail beyond this weekend. In terms of rivers, Aucilla Lamont (US 27) is forecast to drop below action stage late Saturday or early Sunday. && .SPOTTER INFORMATION STATEMENT... Spotter activation is not requested. However, spotters are always encouraged to safely report significant weather conditions when they occur by calling the office or tweeting us @NWSTallahassee. && .PRELIMINARY POINT TEMPS/POPS... Tallahassee 71 91 71 90 / 50 60 30 40 Panama City 75 89 74 89 / 50 40 20 20 Dothan 69 91 68 91 / 30 20 0 20 Albany 69 91 69 91 / 50 30 10 30 Valdosta 69 89 69 90 / 50 50 20 50 Cross City 71 90 70 91 / 40 50 40 60 Apalachicola 74 87 76 87 / 60 50 40 30 && .TAE WATCHES/WARNINGS/ADVISORIES... FL...None. GA...None. AL...None. GM...None. && NEAR TERM...Worster SHORT TERM...IG3 LONG TERM....RMS AVIATION...Worster MARINE...RMS FIRE WEATHER...RMS HYDROLOGY...IG3
In the hours before
Special weather statement, Sep 7, 4:08 PM EDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
408 PM EDT Thu Sep 7 2023
FLZ016-017-027-072100-
Gadsden FL-Inland Wakulla FL-Leon FL-
408 PM EDT Thu Sep 7 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN WAKULLA...SOUTH
CENTRAL GADSDEN AND SOUTHWESTERN LEON COUNTIES THROUGH 500 PM EDT...
At 408 PM EDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Midway, moving east at 15 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Tallahassee, Lake Bradford, Lake Talquin, Silver Lake Rec Area,
Callen Neighborhood, Messer Park, Providence Neighborhood, Bloxham,
Hilliardville, Innovation Park, Tallahassee Regional A/P, and Fort
Braden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3025 8463 3031 8471 3032 8470 3033 8472
3039 8465 3039 8468 3042 8468 3048 8465
3047 8451 3043 8430 3029 8436 3018 8446
TIME...MOT...LOC 2008Z 290DEG 14KT 3039 8461
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
99-OLIVERSpecial weather statement, Sep 7, 4:17 PM EDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
417 PM EDT Thu Sep 7 2023
FLZ017-GAZ157-158-072100-
Leon FL-Grady GA-Thomas GA-
417 PM EDT Thu Sep 7 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN LEON...SOUTHEASTERN
GRADY AND SOUTHWESTERN THOMAS COUNTIES THROUGH 500 PM EDT...
At 417 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Cairo, moving southeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Thomasville, Rocky Hill, Moncrief, Beachton, Metcalf, and Pine Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3074 8385 3067 8395 3067 8401 3063 8401
3055 8412 3077 8427 3087 8414
TIME...MOT...LOC 2017Z 312DEG 12KT 3076 8415
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
11-MMSpecial weather statement, Sep 7, 4:26 PM EDT, 58 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
426 PM EDT Thu Sep 7 2023
GAZ129-131-148-072115-
Berrien GA-Tift GA-Irwin GA-
426 PM EDT Thu Sep 7 2023
...A STRONG THUNDERSTORM WILL IMPACT IRWIN...NORTH CENTRAL BERRIEN
AND NORTHEASTERN TIFT COUNTIES THROUGH 515 PM EDT...
At 426 PM EDT, Doppler radar was tracking a strong thunderstorm near
Mystic, or 8 miles southwest of Ocilla, moving east at 25 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Ocilla, Enigma, Mystic, Gladys, Osierfield, Wray, Harding, and
Pinetta.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3167 8300 3164 8302 3164 8303 3162 8303
3161 8306 3156 8306 3148 8311 3147 8314
3146 8315 3141 8314 3141 8331 3144 8345
3153 8348 3162 8345 3166 8332 3165 8318
3168 8317
TIME...MOT...LOC 2026Z 270DEG 20KT 3153 8337
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
99-OLIVERSpecial weather statement, Sep 7, 4:40 PM EDT, 44 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
440 PM EDT Thu Sep 7 2023
GAZ145-156>158-072130-
Decatur GA-Mitchell GA-Grady GA-Thomas GA-
440 PM EDT Thu Sep 7 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN DECATUR...NORTHERN
GRADY...SOUTHERN MITCHELL AND NORTHWESTERN THOMAS COUNTIES THROUGH
530 PM EDT...
At 440 PM EDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Whigham, or 13 miles west of Pelham, moving east at 15
mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Cairo, Pelham, Vada, Akridge, Grady Co A/p, Peoples Still, Spence,
Capel, Elpino, Quality, Branchville, and Harrells Still.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3099 8447 3116 8441 3118 8431 3112 8405
3098 8409 3084 8418 3093 8438
TIME...MOT...LOC 2040Z 285DEG 14KT 3106 8436
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
99-OLIVERSpecial weather statement, Sep 7, 4:51 PM EDT, 33 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
451 PM EDT Thu Sep 7 2023
FLZ017-018-027-072130-
Inland Jefferson FL-Inland Wakulla FL-Leon FL-
451 PM EDT Thu Sep 7 2023
...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL JEFFERSON AND
SOUTHEASTERN LEON COUNTIES THROUGH 530 PM EDT...
At 450 PM EDT, Doppler radar was tracking a strong thunderstorm near
Florida A and M, moving east at 15 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Tallahassee, Woodville, Florida State University, Florida A and M,
Cody, Gaither Community Center, Tallahassee Memorial Hosp, Walker
Ford Community Center, South City, Eight Mile Pond, Governors Square
Mall, Natural Bridge, Midtown, Apalachee Ridge Estates, Levy Park,
Indian Head Acres, Chaires Crossroads, Baum, Bragg Stadium, and All
Saints District.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3034 8434 3052 8427 3052 8413 3047 8393
3035 8394 3024 8403 3028 8425
TIME...MOT...LOC 2050Z 285DEG 14KT 3042 8422
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
99-OLIVERSpecial weather statement, Sep 7, 5:17 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
517 PM EDT Thu Sep 7 2023
FLZ018-019-028-072200-
Inland Taylor FL-Inland Jefferson FL-Madison FL-
517 PM EDT Thu Sep 7 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN JEFFERSON...NORTH
CENTRAL TAYLOR AND SOUTHWESTERN MADISON COUNTIES THROUGH 600 PM
EDT...
At 517 PM EDT, Doppler radar was tracking a strong thunderstorm over
Monticello, moving south at 25 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Monticello, Alma, Iddo, Festus, Lamont, Aucilla, Capps, Lois, Eridu,
Nash, Thomas City, Drifton, Casa Blanco, Jarrott, Waukeenah,
Montivilla, Sirmans, and Lake Miccosukee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3024 8377 3025 8393 3042 8401 3052 8402
3052 8398 3055 8399 3055 8398 3056 8399
3059 8400 3064 8394 3064 8380 3052 8371
3033 8365
TIME...MOT...LOC 2117Z 342DEG 21KT 3053 8390
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
99-OLIVERThe office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 7, 3:31 PM EDT | Special Weather Statement | TAE | Washington | 29 min |
| Sep 7, 4:08 PM EDT | Special Weather Statement | TAE | Leon | 52 min |
| Sep 7, 4:51 PM EDT | Special Weather Statement | TAE | Leon | 39 min |
| Sep 7, 5:17 PM EDT | Special Weather Statement | TAE | Jefferson | 43 min |
| Sep 7, 5:34 PM EDT | Special Weather Statement | TAE | Leon | 41 min |
| Sep 7, 5:46 PM EDT | Areal Flood Advisory | TAE | Leon | 119 min |
| Sep 7, 5:49 PM EDT | Special Weather Statement | TAE | Walton | 56 min |
| Sep 7, 6:16 PM EDT | Severe Thunderstorm Warning | TAE | Walton | 20 min |
| Sep 7, 6:18 PM EDT | Severe Thunderstorm Warning | TAE | Leon | 30 min |
| Sep 7, 6:54 PM EDT | Severe Thunderstorm Warning | TAE | Gadsden, Jefferson, Leon | 51 min |
| Sep 7, 7:39 PM EDT | Severe Thunderstorm Warning | TAE | Gadsden, Leon, Liberty, Wakulla | 51 min |
| Sep 7, 2:43 PM EDT | Special Weather Statement | TAE | Lee | 47 min |
| Sep 7, 3:00 PM EDT | Special Weather Statement | TAE | Dougherty | 45 min |
| Sep 7, 3:05 PM EDT | Special Weather Statement | TAE | Turner | 40 min |
| Sep 7, 3:08 PM EDT | Severe Thunderstorm Warning | TAE | Dougherty, Lee, Terrell, Turner, Worth | 40 min |
| Sep 7, 3:25 PM EDT | Special Weather Statement | TAE | Mitchell | 35 min |
| Sep 7, 3:30 PM EDT | Areal Flood Advisory | TAE | Lee, Terrell | 3 hr |
| Sep 7, 3:33 PM EDT | Special Weather Statement | TAE | Grady | 42 min |
| Sep 7, 3:47 PM EDT | Special Weather Statement | TAE | Lee | 43 min |
| Sep 7, 3:52 PM EDT | Special Weather Statement | TAE | Dougherty | 38 min |
| Sep 7, 3:59 PM EDT | Severe Thunderstorm Warning | TAE | Baker, Calhoun, Dougherty, Terrell | 46 min |
| Sep 7, 4:02 PM EDT | Special Weather Statement | TAE | Mitchell | 43 min |
| Sep 7, 4:17 PM EDT | Special Weather Statement | TAE | Thomas | 43 min |
| Sep 7, 4:17 PM EDT | Severe Thunderstorm Warning | TAE | Colquitt, Mitchell, Worth | 43 min |
| Sep 7, 4:26 PM EDT | Special Weather Statement | TAE | Irwin | 49 min |
| Sep 7, 4:40 PM EDT | Special Weather Statement | TAE | Grady | 50 min |
| Sep 7, 5:42 PM EDT | Special Weather Statement | TAE | Grady | 48 min |
| Sep 7, 6:00 PM EDT | Special Weather Statement | TAE | Decatur | 45 min |
| Sep 7, 6:04 PM EDT | Areal Flood Advisory | TAE | Grady | 3 hr |
| Sep 7, 6:46 PM EDT | Special Weather Statement | TAE | Grady | 44 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.